Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 28, NWS Denver/Boulder, CO

November 26, 20174 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Nov 26, 2017, 2:09 PM MST for 4 counties in Colorado. It took effect at Nov 27, 2017, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 26, 2017, 2:09 PM MST (21:09 UTC)
In effect from
Nov 27, 2017, 11:00 AM MST
Expired
Nov 27, 2017, 6:00 PM MST
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3294 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS85 KBOU 262109
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
209 PM MST Sun Nov 26 2017


COZ241-246-247-270915-
/O.NEW.KBOU.FW.W.0028.171127T1800Z-171128T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
209 PM MST Sun Nov 26 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE INCLUDING
EASTERN DOUGLAS, ELBERT AND lINCOLN COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 6 PM MST Monday.

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...Gusty southwest winds, coupled with unseasonably warm
  temperatures, will produce very dry conditions beginning late
  Monday morning and continuing through Monday afternoon. 

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth if started.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
570 
WWUS85 KBOU 270340
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
840 PM MST Sun Nov 26 2017

COZ241-246-247-271145-
/O.CON.KBOU.FW.W.0028.171127T1800Z-171128T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
840 PM MST Sun Nov 26 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MST
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE
INCLUDING EASTERN DOUGLAS, ELBERT AND LINCOLN COUNTIES...

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...Gusty southwest winds, coupled with unseasonably warm 
  temperatures, will produce very dry conditions beginning late 
  Monday morning and continuing through Monday afternoon.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth if started.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
783 
WWUS85 KBOU 271204
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
504 AM MST Mon Nov 27 2017

...WARM, DRY AND BREEZY CONDITIONS ON THE PALMER DIVIDE TODAY...

.Even though it is the last week of November, recent dry 
conditions and unseasonably warm temperatures are causing fire
danger conditions to be elevated over the eastern Colorado plains.
Vegetation has become dormant and dried out over the past couple
weeks. Dangerous fire behavior will be possible this afternoon as
warm temperatures, low relative humidities and gusty winds are
expected.

COZ241-246-247-272015-
/O.CON.KBOU.FW.W.0028.171127T1800Z-171128T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
504 AM MST Mon Nov 27 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
PALMER DIVIDE INCLUDING EASTERN DOUGLAS, ELBERT AND LINCOLN
COUNTIES...

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...Gusty southwest winds, coupled with unseasonably warm
  temperatures, will produce very dry conditions beginning late
  this morning and continuing through the afternoon.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth if started.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will be shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
142 
WWUS85 KBOU 271828
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1128 AM MST Mon Nov 27 2017

...WARM, DRY AND BREEZY CONDITIONS ON THE PALMER DIVIDE TODAY...

.Unseasonably warm temperatures combined with gusty winds are 
causing fire danger conditions to be elevated over the eastern 
Colorado plains. Vegetation has become dormant and dried out over 
the past couple weeks. Dangerous fire behavior will be possible 
this afternoon as warm temperatures, low relative humidities and 
gusty winds are occurring across the warned area.

COZ241-246-247-280100-
/O.CON.KBOU.FW.W.0028.000000T0000Z-171128T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1128 AM MST Mon Nov 27 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE
INCLUDING EASTERN DOUGLAS, ELBERT AND LINCOLN COUNTIES...

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...Gusty southwest winds, coupled with unseasonably warm
  temperatures, are producing very dry conditions which will
  continue through the afternoon.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Weather conditions are favorable for rapid fire 
  growth if started.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will be shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
178 
WWUS85 KBOU 280056
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
556 PM MST Mon Nov 27 2017

COZ241-246-247-280200-
/O.EXP.KBOU.FW.W.0028.000000T0000Z-171128T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
556 PM MST Mon Nov 27 2017

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE INCLUDING EASTERN
DOUGLAS, ELBERT AND LINCOLN COUNTIES...

Winds are subsiding and humidity is increasing, decreasing the
fire weather threat, therefore allowing the warning to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Nov 26, 9:13 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Nov 26, 9:13 AM MST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
913 AM MST Sun Nov 26 2017

.UPDATE...
Issued at 902 AM MST Sun Nov 26 2017

No significant changes planned for the grids this morning, just
some minor temperatures and wind adjustments.

&&

.SHORT TERM...(Today and tonight)
Issued at 242 AM MST Sun Nov 26 2017

Persistent upper ridge starting to shift SE and cause upper jet
to flatten slightly. This will bring an increasing zonal flow over
the state through the day. Moisture embedded in the flow with
stability at mountain top will enhance downsloping and a weak
mountain wave through the morning. By the afternoon upper clouds
will dissipate with increased solar insolation helping to get
high temperatures to a possible new record for the day. Current
forecast high for the Denver Metro is 73 which breaks a record of
72 set in 1998. Winds in the mountains will start the morning
gusting up to 45 mph before decreasing this evening. Fire danger
is elevated with the dry fuels and high temperatures, however, no
highlights at this time given lack of winds on the plains.

.LONG TERM...(Monday through Saturday)
Issued at 242 AM MST Sun Nov 26 2017

SW flow aloft will increase across the area on Mon ahead of an upper
level trough.  At the sfc, low pressure will intensify over ern CO.
With downslope low lvl flow in place, record highs appear likely
over nern CO as readings rise into the mid to upper 70s.

For Mon night into early Tue an upper level trough will quickly move
across the area with a decent shot of mid level qg ascent.  The best
chc of pcpn looks to be from Midnight through 6 am Tue in the mtns
when moisture will be the most favorable.  In addition a cold front
will move across nern CO Mon night and briefly enhance upslope flow
fm Denver across the Palmer Divide.  Thus this area may also see a
good chc of showers possibly changing to snow before ending by
around sunrise on Tue. By midday Tue aftn much drier will spread
across the area, as the upper level trough moves away fm the area,
so pcpn chances should end. Highs on Tue will be much cooler as
readings drop back to seasonal levels.

On Wed, the latest GFS is showing another quick moving upper
level trough, in NW flow, affecting the area by late aftn into
Wed night. In addition, it has another cold front moving across
as well, which enhances upslope Wed night. As a result it
produces another chc of pcpn across the area. Meanwhile the ECMWF
keeps the upper level trough to the north with very little
moisture affecting the rgn. Thus it produces no pcpn. For now will
leave in chc pops across the mtns for Wed night and not mention
any pcpn at lower elevations. As for highs, readings will rise
back into the 50s over the plains Wed aftn.

For Thu dry Nwly flow aloft will be over the area with no pcpn
expected.  As for highs, the ECMWF and GFS are not in much
agreement.  The GFS has readings in the mid 30s to lower 40s while
the ECMWF has highs in the lower to mid 50s across the nern CO.  For
now will go with a blended solution with readings near seasonal
levels.

By Fri, zonal flow aloft will develop with no pcpn expected.  Highs
will range from 55 to 60 across nern CO.  On Sat the flow aloft will
become more WSW with dry conditions remaining over the are.  Highs
will remain 10 to 15 degrees abv normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 902 AM MST Sun Nov 26 2017

VFR conditions expected through Monday. South/southwest winds
8-14 kts will be possible through 20z, are then expected to
transition to south/southeast 6-11 kts by later this afternoon at
KDEN, but may remain south/southwest at KAPA and west/southwest
10-20 kts at KBJC.

&&

.FIRE WEATHER...
Issued at 242 AM MST Sun Nov 26 2017

Fire danger will increase on Mon across the plains due to warmer
temperatures and lower humidity. Winds may get close to Red Flag
criteria from Denver towards Limon and across the Palmer Divide
in the afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Bowen
LONG TERM...RPK
AVIATION...Cooper
FIRE WEATHER...RPK
Hazardous weather outlook, Nov 26, 10:54 AM MST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1054 AM MST Sun Nov 26 2017

COZ030>051-271800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1054 AM MST Sun Nov 26 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be dry and unseasonably warm this afternoon, which
will elevate the fire danger across the region. The forecast high
temperature of 73 in Denver will break the previous record high
of 72 for this date. Windy conditions will persist in the
mountains with gusts to 45 mph mainly above timberline.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm and dry weather will continue on Monday with elevated Fire
Danger across the plains and foothills. Record highs will be
possible across the plains. For Monday night into early Tuesday
there will be a good chance of snow in the mountains, with a
slight chance of rain or snow on the plains. Temperatures will
drop back to more seasonal levels on Tuesday as well. There will
be another chance of snow in the mountains on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Cooper/Gimmestad

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.